Illinois, 2023

Damaging Winds in Illinois, July 16, 2023

July 16, 2023 · NWS LSX · 2 events in 2 counties and zones

This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 16, 1:54 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 249 PM CDT Sun Jul 16 2023

Several rounds of thunderstorms are expected through Monday
morning. The first round which in on-going will be a result of a
convective outflow boundary now moving into eastern MO and an
upstream short wave, both are remnant from the morning MCS across
NE KS and NW MO. The boundary will continue to move east the
remainder of the afternoon and into the early evening interacting
with a rather unstable air mass ahead of it with SBCAPE of 3000-
3500+ across eastern MO into SW IL. While deep layer shear is not
particularly strong at 20-25 kts, the forcing and parameter space
along with DCAPE of 1000+ J/KG would support multicell storms
capable of primarily damaging winds.

Another more widespread round of showers and storms is expected mid-
late evening into overnight hours. The current outflow boundary is
expected to become quasi-stationary south of I-70. The combo of the
boundary, another migratory upstream shortwave, lift via a 30 kt
southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in
an elongated east-southeast moving MCS. The MCS is expected to
initiate over central MO mid-late evening and then track into
east-central MO and southwest IL late evening and overnight. The
combo of cell training and an efficient environment for heavy rain
(warm cloud depth of 4+ km and PWs > 1.5 inches) could result in
some corridors of 2-3+ inches of rainfall which is supported by
the HREF PPM and LPPM guidance. This could result in an isolated
flash flood threat but at this time a more widespread threat is
not anticipated.

While the bulk of the overnight storms are expected to be southeast
of the CWA on Monday morning there could be a few straggler
storms across the southeast portion of the CWA at that time. An
additional threat of isolated to scattered storms will occur
during the afternoon and evening as the cold front moves
southeastward through east-central and southeast MO and southwest
IL where there will be very unstable and weakly capped conditions
but only weak forcing.

Glass

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 249 PM CDT Sun Jul 16 2023

An active pattern will persist into the end of the week as northwest
flow aloft persists. The combination of migratory short waves
embedded in the flow, a wavering frontal boundary, and potential for
mesoscale boundaries will bring the threat of showers and storms
through Friday. An MCS either ongoing or a re-invigoration of an
overnight MCS originating in the Plains will impact the area
Tuesday with another MCS possible late Tuesday night into
Wednesday. The exact corridor where these occur is probably the
greatest uncertainty but they will bring the potential for strong-
severe storms and locally heavy rain. We will also need to watch
the far southern CWA for dangerous heat on Wednesday afternoon.

Amplification of the upper flow and deepening of the eastern trof
late this week and into the weekend should bring a well-defined
front through the region Thursday into early Friday. This cold
front should bring the last real good chance of showers and storms
in the later part of the extended forecast, along with cooler and
drier air for the weekend.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jul 16 2023

Showers and thunderstorms will develop along a boundary moving
into central MO early this afternoon impacting KCOU and KJEF. At
this time I have flight conditions with the storms lowering to
MVFR but they could certainly be lower at times along with
stronger winds. This boundary will continue to move east and may
generate additional scattered storms impacting KUIN and
KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for
these terminals and thus I just have VCTS at this time. Another
round of showers and storms is expected from central MO through
the St. Louis area from 02-03z through 07-09z prompting 6SM
-SHRA VCTS in the terminals, however flight conditions could
 certainly be lower at times. Some of the terminals may also see
 visibility restrictions to MVFR at times outside of any
 showers and storms due to haze/smoke.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:03 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
303 PM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
303 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. Some of the storms could produce
damaging winds this evening. Locally heavy rain is possible from
central into east-central Missouri late evening and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Monday
and Monday night.

Several rounds of thunderstorms are expected Tuesday through
Wednesday, some of which could be strong with locally heavy rain.

There are additional chances of thunderstorms Thursday and Friday
across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

In the hours before

Local storm report, Jul 16, 2:10 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
310 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Gst     4 S Weldon Spring       38.66N 90.66W
07/16/2023  M48 MPH          St. Louis          MO   ASOS

            Spirit of St. Louis Airport.

&&

MAB
Local storm report, Jul 16, 2:15 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
315 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Tstm Wnd Dmg     2 SSW Saint Charles     38.76N 90.53W
07/16/2023                   St. Charles        MO   Trained Spotter

            Several large tree limbs blown down near
            intersection of Highway 94 and Pralle Lane.
            Winds estimated around 60 mph.

&&

MAB
Local storm report, Jul 16, 2:18 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
318 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     Villa Ridge             38.47N 90.88W
07/16/2023                   Franklin           MO   Amateur Radio

            Several large tree limbs blown down.

&&

MAB
Local storm report, Jul 16, 2:23 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
323 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Dmg     1 NNE Defiance          38.65N 90.77W
07/16/2023                   St. Charles        MO   Public

            Tree blown down and penny sized hail near
            intersection of Highway 94 and Highway DD.
            Via Facebook post.

&&

MAB
Local storm report, Jul 16, 2:30 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Tstm Wnd Gst     Old Mines               38.02N 90.77W
07/16/2023  E60 MPH          Washington         MO   Trained Spotter

&&

MAB
Local storm report, Jul 16, 2:33 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
333 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tstm Wnd Gst     De Soto                 38.14N 90.56W
07/16/2023  E60 MPH          Jefferson          MO   Trained Spotter

            In town.

&&

MAB

The radar

The St Louis radar (KLSX), 79 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
July 16, 2:36 PM CST
Where
Macoupin County, 1.95 mi S of Dorchester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.052, -89.885

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Clair

When
July 16, 3:00 PM CST
Where
St. Clair County, Fairview Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.570, -90.000

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128559, 1128562.